I don't know if there's another breast cancer drug with a worse reputation than Tamoxifen.
I'm in a lot of breast cancer groups on Facebook, and this pill is a hot topic that pops up frequently, and very rarely does it ever receive a glowing review.
For those who don't know what Tamoxifen is ....
It blocks estrogen receptors on breast cancer cells, and it stops estrogen from connecting to the cancer cells and telling them to grow and divide. While tamoxifen acts like an anti-estrogen in breast cells, it acts like an estrogen in other tissues, like the uterus and the bones. Because of this, it is called a selective estrogen receptor modulator (SERM). It can be used to treat women with breast cancer who have or have not gone through menopause. Tamoxifen is a pill taken daily, and is taken for a number of reasons. However, in my particular case, it's taken to slow or stop the growth of advanced (metastatic) hormone-receptor-positive breast cancer. Additional uses include: • reduce the risk of breast cancer coming back by 40% to 50% in postmenopausal women and by 30% to 50% in premenopausal women • reduce the risk of a new cancer developing in the other breast by about 50% • shrink large, hormone-receptor-positive breast cancers before surgery • lower breast cancer risk in women who have a higher-than-average risk of disease but have not been diagnosed (sources; here and here)
And the potential side effects are endless. Ranging from minor, to major, to "are you fucking kidding me?!?".
There are many women who actually opt to stop taking it before their "sentence" is over. Choosing quality of life over quantity.
And that's terrifying to think about, when your Oncologist tells you that once you've completed chemo, this is a drug that you absolutely need to be on - for at least the next 10 years.
When Dr W handed me my prescription in our first post-chemo clinic appointment in March 2019, he sensed my hesitation and asked what my concern was.
When I told him, he kinda rolled his eyes and indicated that this was what he didn't like about social media. That, for the most part, people only comment on these platforms if they have something bad or negative to report. He then suggested that I ask for positive stories. To say that I had read all of the posts about the worst case scenarios, but that I wanted to hear from people who'd had positive experiences with Tamoxifen.
And to my surprise (and relief), I heard from a lot of women who had been on it for years, and had experienced little to no side effects at all - which definitely put a lot of my qualms at ease.
But it wasn't until I saw my Naturopathic Oncologist the following week, that I really came to terms with it. He reviewed all of my reports, and concurred that Tamoxifen was a must for me. And given that it's in an ND's DNA to have you avoid medications as much as possible, the fact that he was telling me that I needed this one, was enough to tip the scale.
I filled my prescription the following day, and haven't looked back since!
Sure, I get tired more easily, and I can't multi-task the way I used it. And yea, my hot flashes (from the chemo-induced menopause) got more intense. But all of that is totally manageable. And other than that, I really don't have any major complaints.
Keep in mind as well that I'm on other drugs that could very well be playing a part in these aforementioned side effects.
We've got Zoladex, which is a monthly injection that essentially puts my ovaries to sleep (I talk about that here). As well as Herceptin and Perjeta infusions, every three weeks, which are targeted therapy medicines that treat HER2-positive breast cancer by blocking the cancer cells’ ability to receive growth signals.
All of these drugs, in combination, are very likely the culprit for the (minor) fatigue and brain fog. Not one or the other.
So to all of the women and men who haven't started on Tamoxifen just yet, but know that you will be soon, I'm here to tell you that it's not always (for everyone) as bad as it's cracked up to be.
And, before I sign off, here are a couple of helpful tips that I learned along the way ...
DIFFERENT MANUFACTURERS (BRANDS) = SLIGHTLY DIFFERENT SIDE EFFECTS
Back in 2019 (October to December) there was a Tamoxifen shortage throughout Canada. And due to this, most pharmacists were only handing out monthly refills. And for a lot of us, the brand we had been on previously was not available, so we were given a different one. That was the case in my situation, although I didn't really think much of it. I mean Tamoxifen is Tamoxifen, right?
Towards the the middle of November I started to notice some joint pain. Nothing super serious, but I was definitely feeling "creeky". If I was sitting on the floor playing with the kittens, it was a chore to get my ass back up. And in the mornings, my hands would be clenched, and it would take a minute (or ten) for me to stretch things out. I was also experiencing way more frequent muscle spasms.
Luckily though, I have a good friend (who I met at the end of her chemo run), who was sharp enough to suggest that perhaps these new symptoms were happening because of the brand switch. A thought, that I'll admit, hadn't even occurred to me.
I had originally been on APO-Tamoxifen, and over the course of October and November, I'd been given two other brands from two different manufacturers.
I immediately contacted my pharmacist, and he informed me that it would likely be January or February before they would have APO back in stock again.
Once again though, my girl Kelly came to my rescue. She had been on Tamoxifen initially, but had recently switched to a different drug - and she had a couple months of APO left over in her medicine cabinet that she was more than happy to give me.
And within a week or so, all of the worsening symptoms I'd been experiencing were gonzo!!
So this is definitely something to keep in mind. If you do experience some SE's, maybe talk with your pharmacist about trying a different manufacturer. While they are all equally as effective across the board, the ever-so-slight variations in the chemical make up are enough to cause different and/or worsening symptoms for some people.
THE BENEFITS OF PAIRING TAMOXIFEN + MELATONIN
This is where having a Naturopathic Oncologist can come in handy!
When I met with Dr L to discuss Tamoxifen, he referenced a study that showed how pairing 20mg of Melatonin with Tamoxifen could potentially have an anti-cancer effect.
20mg seemed like a lot to me, as the standard dose is 3-5mg. I was picturing myself living every day as a zombie for the next 10+ years. But he assured me that IF I did experience drowsiness it would likely only be for the first couple of days.
So, the next day I took my first Tamoxifen pill at 9pm, and 20mg of Melatonin at around 11:30pm when I went to bed.
And I woke up feeling fresh as a daisy the next morning!
I'll be damned if I can find the exact study that he referenced (ugh), however, here and here are two others that I have found over the last two years when looking into this a little more. And someone just recently shared with me a study that shows that an even higher dose of Melatonin (180mg) might help in other areas of cancer maintenance and prevention (here).
Bottom line, Tamoxifen may be the oldest of the hormonal therapies, but it works for a great majority of us! And while there are other options, I'd definitely suggest giving it the ole college try before writing it off. Everyone's chemical make up is different. So while some women may have adverse reactions, you (like me) may be one of the lucky ones who tolerates it well!